Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 92, NWS Marquette, MI

August 1, 2002Iron County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Aug 1, 2002, 11:09 AM CDT for Iron County, Michigan. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 1, 2002, 11:09 AM CDT (16:09 UTC)
Expired
Aug 1, 2002, 12:00 PM CDT
In force
51 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Iron County, MI

The radar

The Marquette radar (KMQT), 83 km from the middle of the area, began a volume at 16:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 11:30 AM CDTHail 1.5Iron River, MIGolf ball sized hail was reported.
Aug 1, 12:09 PM CDTHail 1Amasa, MIQuarter sized hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 10:20 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2319 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

139 
WUUS53 KMQT 011609
SVRMQT
MIC071-011700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1110 AM CDT THU AUG 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL NOON CDT

* AT 1207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES EAST OF PAULDING...OR ABOUT 26 MILES
  NORTHWEST OF IRON RIVER. THE STORM WAS MOVING EAST AT 50 MILES AN
  HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PERCH LAKE AT 1125 AM CDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

MRD/JLA

WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 10:25 AM CDT, 44 minutes earlier.

Area forecast discussion, Aug 1, 10:25 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1125 AM EDT THU AUG 1 2002

MAIN FORECAST CONCERN IS SEVERE CONVECTION THIS AFTERNOON.

CDFNT WILL MOV INTO N LOW MI THIS BY 21Z THIS AFTN. SHRTWV ENERGY
ASSOC WITH THE FNT WILL BE MOV OVR OF N LWR THIS AFTN AS WELL.
HOWEVER...POISED OVR W ONT IS ANOTHER EVEN STRONGER SHRTWV TAKING
AIM AT U.P. FOR THIS AFTN. 850-500MB Q-VEC CONVERGENCE WILL REMAIN
STRONG OVER THE FCST AREA THRU THE AFTN. PWS WILL BE 1.5-1.8 IN OVR
FCST AREA AS WELL. K-INDICES WILL BE >30. STRONG THETA-E RIDGE WILL
REMAIN OVR FCST AREA THRU THE AFTN. THIS WILL MAKE FOR VERY UNSTABLE
COND...WITH FREEZE LVL WELL ABV 12K FT AND WEAK VERTICAL SHEAR.
HEAVY RAINS STILL LIKELY. MAINLY OVR S AND SW COUNTIES. WILL KEEP
POTENTIAL OF SVR WX IN FOR THIS AFTN. WILL NOT CHANGE LATER PERIODS
ATTM.

.MQT...NONE.

DLG

In the hours before

Local storm report, Aug 1, 8:10 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
910 AM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 AM    EWEN                      MI   65 MPH TSTM WIND GUST
08/01/02   ONTONAGON                      ROOF BLOWN OFF A HOUSE.

0600 AM    VICINITY BRUCE CROSSING   MI   60 MPH TSTM WIND GUST
08/01/02   ONTONAGON                      NUMEROUS TREES AND POWER
                                          LINES DOWN.

0810 AM    GRAND MARAIS              MI   60 MPH TSTM WIND GUST
08/01/02   ALGER                          TREES AND POWER LINES
                                          DOWN.

0600 AM    3 E WAKEFIELD             MI   60 MPH TSTM WIND GUST
08/01/02   GOGEBIC                        NUMEROUS 6 INCH DIAMETER
                                          HARDWOOD TREES DOWN.

0627 AM    4 E  WATERSMEET           MI   65 MPH TSTM WIND GUST
08/01/02   GOGEBIC                        TWO FOOT DIAMETER JACK
                                          PINE DOWN ACROSS POWER
                                          LINES.

0715 AM    HARVEY                    MI   60 MPH TSTM WIND GUST
08/01/02   MARQUETTE                      ONE FOOT DIAMETER TREE
                                          DOWN ACROSS POWER LINES.

0735 AM    GRANITE BLUFF             MI   .75 INCH HAIL
08/01/02   DICKINSON

0600 AM    DOLLAR BAY                MI   55 MPH TSTM WIND GUST
08/01/02   HOUGHTON                       5 TO 6 INCH TREES DOWN.

0745 AM    2 N  GRAND MARAIS         MI   60 MPH TSTM WIND GUST
08/01/02   ALGER                          REPORT FROM A SHIP ON LAKE
                                          SUPERIOR.

0836 AM    ESCANABA                  MI   1.75 INCH HAIL
08/01/02   DELTA

0900 AM    ESCANABA                  MI   FLASH FLOODS
08/01/02   DELTA                          12 INCHES OF WATER ON THE
                                          INTERSECTION OF US-2...
                                          M-35 AND US-41.
Special weather statement, Aug 1, 9:07 AM CDT, 2 hours 2 minutes before
MIZ003>006-010>014-011430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1007 AM EDT THU AUG 1 2002

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT UNTIL 1000 AM EDT
(900 AM CDT) FOR SCHOOLCRAFT...ALGER...MARQUETTE...BARAGA...DELTA...
MENOMINEE...DICKINSON...IRON AND HOUGHTON COUNTIES HAS BEEN ALLOWED
TO EXPIRE.

ALTHOUGH THE LARGE SCALE THREAT OF SEVERE THUNDERSTORMS HAS
DIMINISHED FOR NOW...ISOLATED STORMS WHICH DEVELOP LATER THIS
AFTERNOON MAY BECOME SEVERE.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO
STATIONS FOR FURTHER STATEMENTS OR UPDATES.

VOSS

WWW.CRH.NOAA.GOV/MQT/
Local storm report, Aug 1, 9:19 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1019 AM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 AM    10 NE  MARENISCO          MI   .75 INCH HAIL
08/01/02   GOGEBIC                        SPOTTER ALSO REPORTED A 54
                                          MPH WIND GUST WITH 3 INCH
                                          DIAMETER TREE BRANCHES
                                          BROKEN OFF.

0800 AM    20 N  NEWBERRY            MI   60 MPH TSTM WIND GUST
08/01/02   LUCE                           16 INCH DIAMETER TREE DOWN
                                          ON A MOTOR HOME.

0900 AM    4 E  BARK RIVER           MI   .88 INCH HAIL
08/01/02   DELTA

DAO
Local storm report, Aug 1, 10:17 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1117 AM EDT THU AUG 1 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0950 AM    REPUBLIC                  MI   .75 INCH HAIL
08/01/02   MARQUETTE

DAO
Special weather statement, Aug 1, 10:34 AM CDT, 35 minutes before
MIZ012-013-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1134 AM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 400 PM EDT (300 PM
CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES...
DELTA...MENOMINEE...

THIS INCLUDES THE FOLLOWING LOCATIONS...
  MENOMINEE...ESCANABA AND GLADSTONE

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER.

IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND
POSSIBLE WARNINGS.

JLA/JV

WWW.CRH.NOAA.GOV/MQT/
Special weather statement, Aug 1, 11:08 AM CDT, 1 minute before
MIZ001>007-009>014-012100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
1208 PM EDT THU AUG 1 2002

...SEVERE WEATHER POTENTIAL FOR WEST AND CENTRAL UPPER MICHIGAN...

ANOTHER STRONG UPPER LEVEL SYSTEM WILL FOLLOW A COLD FRONT THROUGH
UPPER MICHIGAN THIS AFTERNOON. THE THUNDERSTORMS THAT ARE FORECAST
IN THE UNSTABLE AIR OVER WISCONSIN THIS AFTERNOON WILL QUICKLY
SPREAD INTO UPPER MICHIGAN. THERE WILL BE PLENTY OF WARM...
MOIST...AND UNSTABLE AIR IN PLACE ACROSS UPPER MICHIGAN THROUGHOUT
THE AFTERNOON. THE MOST UNSTABLE AIR WILL BE OVER MENOMINEE AND
DELTA COUNTIES.

THE GREATEST HAZARDS WILL BE STRONG WINDS GUSTING TO 70 MPH...HAIL
AS LARGE AS 1 INCH AND HEAVY RAINS. THE STORMS WILL BE MOVING EAST
AT 50 MPH.

SPOTTER ACTIVATION IS POSSIBLE ONCE AGAIN THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA PROVIDER FOR
THE LATEST DETAILS CONCERNING THIS POTENTIAL SEVERE WEATHER EVENT.

DLG

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:10 AM CDTSpecial Marine WarningMQT50 min
Aug 1, 4:02 AM CDTSevere Thunderstorm WarningMQTGogebic73 min
Aug 1, 4:05 AM CDTSpecial Marine WarningMQT70 min
Aug 1, 4:21 AM CDTSevere Thunderstorm WarningMQTOntonagon69 min
Aug 1, 4:29 AM CDTSevere Thunderstorm WarningMQTHoughton46 min
Aug 1, 5:08 AM CDTSevere Thunderstorm WarningMQTBaraga67 min
Aug 1, 5:11 AM CDTSpecial Marine WarningMQT94 min
Aug 1, 5:11 AM CDTSpecial Marine WarningMQT94 min
Aug 1, 5:11 AM CDTSpecial Marine WarningMQT94 min
Aug 1, 5:15 AM CDTSevere Thunderstorm WarningMQTGogebic, Houghton45 min
Aug 1, 5:15 AM CDTSevere Thunderstorm WarningMQTIron60 min
Aug 1, 5:25 AM CDTSevere Thunderstorm WarningMQTDickinson, Marquette80 min
Aug 1, 5:35 AM CDTSpecial Marine WarningMQT55 min
Aug 1, 5:45 AM CDTSpecial Marine WarningMQT105 min
Aug 1, 6:05 AM CDTSevere Thunderstorm WarningMQTAlger, Delta70 min
Aug 1, 6:15 AM CDTSevere Thunderstorm WarningMQTIron45 min
Aug 1, 6:22 AM CDTSpecial Marine WarningMQT83 min
Aug 1, 6:41 AM CDTSevere Thunderstorm WarningMQTSchoolcraft79 min
Aug 1, 6:44 AM CDTSevere Thunderstorm WarningMQTDickinson, Marquette, Menominee61 min
Aug 1, 6:45 AM CDTSevere Thunderstorm WarningMQTDickinson, Marquette, Menominee60 min
Aug 1, 6:48 AM CDTSevere Thunderstorm WarningMQTLuce72 min
Aug 1, 7:01 AM CDTSpecial Marine WarningMQT89 min
Aug 1, 7:01 AM CDTSpecial Marine WarningMQT89 min
Aug 1, 7:01 AM CDTSpecial Marine WarningMQT89 min
Aug 1, 7:16 AM CDTSevere Thunderstorm WarningMQTDelta59 min
Aug 1, 7:26 AM CDTSpecial Marine WarningMQT19 min
Aug 1, 8:00 AM CDTFlash Flood WarningMQTDelta2 hr
Aug 1, 8:14 AM CDTSevere Thunderstorm WarningMQTAlger, Marquette61 min
Aug 1, 8:17 AM CDTSevere Thunderstorm WarningMQTMarquette58 min
Aug 1, 8:33 AM CDTSpecial Marine WarningMQT72 min
Aug 1, 8:33 AM CDTSpecial Marine WarningMQT72 min
Aug 1, 8:33 AM CDTSpecial Marine WarningMQT72 min
Aug 1, 10:47 AM CDTSpecial Marine WarningMQT88 min
Aug 1, 10:47 AM CDTSpecial Marine WarningMQT88 min
Aug 1, 10:47 AM CDTSpecial Marine WarningMQT88 min
Aug 1, 11:03 AM CDTSevere Thunderstorm WarningMQTGogebic42 min
Aug 1, 11:26 AM CDTSevere Thunderstorm WarningMQTBaraga64 min
Aug 1, 11:37 AM CDTTornado WarningMQTBaraga, Iron53 min
Aug 1, 11:41 AM CDTTornado WarningMQTGogebic49 min
Aug 1, 11:59 AM CDTTornado WarningMQTMarquette61 min
Aug 1, 12:28 PM CDTTornado WarningMQTIron32 min
Aug 1, 12:47 PM CDTSevere Thunderstorm WarningMQTGogebic, Iron58 min
Aug 1, 12:58 PM CDTSevere Thunderstorm WarningMQTMarquette47 min
Aug 1, 1:25 PM CDTSpecial Marine WarningMQT2 hr
Aug 1, 1:25 PM CDTSpecial Marine WarningMQT2 hr
Aug 1, 1:25 PM CDTSpecial Marine WarningMQT2 hr
Aug 1, 2:11 PM CDTSevere Thunderstorm WarningMQTAlger, Delta, Marquette64 min
Aug 1, 2:32 PM CDTSevere Thunderstorm WarningMQTAlger, Schoolcraft58 min
Aug 1, 2:52 PM CDTSpecial Marine WarningMQT83 min
Aug 1, 2:52 PM CDTSpecial Marine WarningMQT83 min
Aug 1, 3:01 PM CDTSpecial Marine WarningMQT89 min
Aug 1, 3:01 PM CDTSpecial Marine WarningMQT89 min
Aug 1, 3:01 PM CDTSpecial Marine WarningMQT89 min
Aug 1, 3:05 PM CDTSevere Thunderstorm WarningMQTLuce55 min
Aug 1, 3:27 PM CDTSevere Thunderstorm WarningMQTSchoolcraft33 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.